A study in the Winnipeg Regional Health Authority found that just over half of hospital staff surveyed said they had seen or used medication orders that were unclear or illegible.
In addition, the study found 61 per cent saw banned medication abbreviations at least twice per shift.
The results were published in 2013 in the Canadian Pharmacists Journal and were based on survey responses of 723 staff.
The researchers also did an audit of thousands of hospital prescriptions and found the banned terms used 26 per cent of the time.
The WRHA tracks medication errors and received more than 2,000 reports of occurrences since the start of 2012.
One death a year in Winnipeg region related to errors
The WRHA recorded 36 critical incidents related to medication errors during the past three years, including two patients who died.
“We track those recommendations and we are assured those 55 recommendations have been acted upon,” he said. “From a regional perspective we would average about one death a year that's a critical incident related to medication,” Wright said.
Thursday CBC News reported a Winnipeg cancer patient, Karl Kollinger, was shocked to discover that after his surgery at the Health Sciences Centre he had been given intravenous medication intended for the patient in the bed next to his.
“If you can't identify the patient, how do you know you're giving the right medication?” said Marlene Kollinger in an interview.
The Kollingers said they’re not aware of any harm Karl suffered from the error.
The case was recorded in a provincial report tracking critical incidents that result in harm to patients.
Contact the I-Team
If you have a tip for the CBC News I-Team, please call our confidential tip line at 204-788-3744 or email email@example.com.
The critical incident reports also look at medication errors, such as a newborn who suffered major injury after being given ten times the prescribed dose of morphine.
- A patient in an intensive care unit received two medications at incorrect times, later suffering a drop in blood pressure and cardiac arrest.
- A patient received an incorrect dose of medication over 18 days, leading to an extended hospital stay and blood transfusions.
Poor communication, illegible handwriting to blame for errors
"Sometimes they can be due to poor [communication] related to either illegible handwriting or not understanding a verbal instruction. Sometimes it can be related to confusion if you have two drugs that sound alike or two patients that sound alike or two patients that have exactly the same types of conditions on the same ward,” said Chan.
“It’s a complex process and there are lots of times where the medication may simply end up in the wrong place. Anybody that's opened their sock drawer and realized that their son or their wife's socks are in their drawer can appreciate what that means,” Chan said.
Chan also said the use of computerized medication order entry systems can help.
She said the WRHA is planning to do another audit of medication orders in the coming year to see whether staff members are following the rules on avoiding error-prone abbreviations and symbols.
The WRHA said it is making improvements to the software it uses to track occurrences and critical incidents to make learning from them easier.
“The bottom line is that all of these solutions require that leaders in hospitals make this a priority and pay top attention to the problem,” said Chan.
WRHA's banned abbreviations for prescriptions